Iowa, 2013

Winter Storm and Winter Weather in Iowa, April 9 to 11, 2013

April 9 to 11, 2013 · NWS FSD · 11 events in 11 counties and zones

Heavy precipitation with rapid cooling produced a combination of freezing rain, sleet, and snow over much of northwest Iowa from the evening hours of April 9th, to the morning of April 11th. Moderate to heavy ice accumulations were reported mostly near the northern border of the state.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Heavy precipitation with rapid cooling produced a combination of freezing rain, sleet, and snow over much of northwest Iowa from the evening hours of April 9th, to the morning of April 11th. Moderate to heavy ice accumulations were reported mostly near the northern border of the state. This was followed by light to moderate snow and sleet accumulations. The ice accumulations, greater than a half inch in some areas, caused major tree and power line damage in the ice storm area. Fallen branches and limbs were numerous, trees were destroyed, roads were blocked, and some vehicles and homes suffered damages from the falling trees, limbs, and branches. There were also major power outages because of the power line and power pole damage. Strong winds with and following the storm, not strong enough to cause significant damage under dry conditions, contributed greatly to the tree and power line damage. The snow and sleet accumulations made travel difficult, especially in areas where downed trees and power lines were already causing road blockages. Both ice and snow accumulations were less, and caused fewer problems, further south, including the Sioux City to Storm Lake areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 9, 8:19 AM CST, 41 minutes earlier.

Area forecast discussion, Apr 9, 8:19 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
919 AM CDT TUE APR 9 2013

.UPDATE...
ISSUED AT 912 AM CDT TUE APR 9 2013

MADE SOME QUICK UPDATES TO THE FORECAST. RADAR TRENDS AS WELL AS
MODEL SOUNDINGS CONTINUE TO SUGGEST A PERIOD OF LITTLE OR NO
WEATHER FOR THE SOUTHERN HALF OF THE CWA...OTHER THAN FOG AND
DRIZZLE OR FREEZING DRIZZLE...FROM LATE MORNING INTO MID
AFTERNOON. THE BETTER FORCING WILL NOW SIT OVER THE NORTHERN CWA
AS THE WAVE MOVES BY AND IN THIS AREA...OTHER THAN PARTS OF
SOUTHWEST MINNESOTA...MAINLY SNOW SHOULD FALL. LATEST DUAL POL
DATA SHOWS THE FREEZING LEVEL AROUND 2500 FEET WITH THE NORTHERN
COUNTIES DEEPER INTO THE COLD AIR. MAY NEED TO ADD A HANDFUL OF
NORTHWEST IOWA COUNTIES TO THE WARNING AS THE COLD AIR IS A LITTLE
FARTHER EAST TONIGHT AND IF THE EXPECTED PRECIPITATION SHIELD
LIFTS NORTH AS EXPECTED TEMPERATURES ALOFT STILL SUPPORT LIQUID
WHILE TEMPERATURES AT THE SURFACE WILL BE AT OR BELOW FREEZING.
THIS WILL LIKELY MEAN A BETTER CHANCE FOR FREEZING RAIN OR SLEET
FROM ABOUT YANKTON TO SIOUX FALLS EAST TO JACKSON SPENCER IOWA AND
SOUTH TO ABOUT ORANGE CITY WHERE AN ADDITIONAL QUARTER TO HALF AN
INCH OF ICE WILL BE POSSIBLE.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 559 AM CDT TUE APR 9 2013

LARGE AREA OF PRECIPITATION HAS MOVED INTO THE FORECAST AREA.
QUITE A VARIETY OF WEATHER...WITH FREEZING RAIN PREVALENT IN OUR
ZONES WHERE SURFACE TEMPERATURES ARE BELOW FREEZING...RAIN WHERE
IT IS ABOVE FREEZING. AND IN OUR WESTERN ZONES...A MIX OF
SNOW...SLEET AND EVEN SOME FREEZING RAIN. AS THE DAY PROGRESSES...
TEMPERATURES WILL CONTINUE TO COOL NEAR THE SURFACE CREATING A
DEEPER LAYER OF COOL AIR. THEREFORE IT IS ANTICIPATED THAT THE
FREEZING RAIN POTENTIAL WILL GRADUALLY CHANGEOVER TO MORE OF A
SLEET THREAT...WITH SNOW PREVALENT IN OUR FAR WESTERN ZONES. MUCH
OF NORTHWEST IOWA SHOULD STAY ABOVE FREEZING THROUGH THE DAY
KEEPING THE WINTRY MIX AT BAY. TONIGHT...THE WARM AIR BUBBLE ALOFT
FROM 800 TO 750MB WHERE GRADUALLY ERODE FROM WEST TO EAST. THIS
WILL VERY SLOWLY CHANGE THE PRECIPITATION THREAT OVER FROM A
WINTRY MIX TO SNOW PROCEEDING EASTWARD THROUGH OUR ZONES. WARM AIR
ADVECTION AND POSITIVE THETAE ADVECTION IS A HUGE DRIVER OF OUR
PRECIPITATION TODAY...AS FRONTOGENESIS IS RATHER DISJOINTED AND
FAIRLY UNORGANIZED. THAT SAID...MODEL SOUNDINGS DO SHOW QUITE A
BIT OF INSTABILITY ALOFT COUPLED WITH SOME NEGATIVE EPV IN THE MID
LEVELS THROUGH OUR ENTIRE FORECAST AREA TODAY AND TONIGHT. THIS
SHOULD ALSO HELP TO INDUCE PRECIPITATION...AT LEAST PERIODICALLY
WHENEVER A WARM AIR ADVECTION BUBBLE DECIDES TO MOVE IN.

HAVE UPGRADED SOME AREAS SUCH AS THE SIOUX FALLS VICINITY FROM AN
ADVISORY/WATCH TO A WARNING. THIS IS BECAUSE THE AFOREMENTIONED
AREA OF FREEZING RAIN IS CURRENTLY INTENSE...AND WILL CREATE QUITE
A GLAZE ON UNTREATED SURFACES BEFORE IT CHANGES OVER TO SLEET. THE
CURRENT WARNING IN OUR NORTHERN AND WESTERN ZONES STILL LOOKED
GOOD. DECIDED TO INCLUDE WORTHINGTON AND WINDOM IN A WINTER STORM
WATCH FOR TONIGHT THROUGH WEDNESDAY NIGHT...AND EXTENDED MANY
HEADLINES EVERYWHERE IN TIME. DEEPER INTO SOUTHWEST
MINNESOTA...RELATIVELY WARM AIR AT THE SURFACE KEEPS ADVECTING
INTO AREAS SUCH AS WINDOM AND WORTHINGTON...EXTENDING SOUTHWARD
THROUGH MUCH OF NORTHWEST IOWA. KNOWING THIS...WAS VERY HESITANT
TO ISSUE A WARNING FOR THOSE AREAS YET BECAUSE THERE IS A TON OF
UNCERTAINTY WHEN THE PRECIPITATION TONIGHT WILL CHANGEOVER TO
SNOW...IF AT ALL IN THOSE AREAS. AND IF THE PRIMARY PRECIPITATION
TYPE WOULD BE SLEET TONIGHT... IT ACTUALLY MAY NOT BE WORTHY OF A
WARNING.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 559 AM CDT TUE APR 9 2013

THE SYSTEM LIFTS DEEPER INTO THE PLAINS ON WEDNESDAY AND THURSDAY.
QG FORCING LIFTS THE CRUX OF THE UPPER LOW TO THE SOUTHEAST OF OUR
FORECAST AREA...WITH INSTABILITY STILL ABUNDANT ON WEDNESDAY AND
WEDNESDAY EVENING IN OUR ENTIRE FORECAST AREA. FURTHERMORE AS THE
ACTUAL WAVE GETS CLOSER...PV AT THE 1.5 SURFACE NUDGES UP FROM THE
SOUTH AND BECOMES RATHER STRONG AND STATIONARY WEDNESDAY AND
WEDNESDAY NIGHT...LINGERING INTO THURSDAY IN OUR NORTHEAST ZONES.
PRECIPITATION SHOULD BE PRIMARILY ALL SNOW BY WEDNESDAY...EXCEPT IN
PARTS OF NORTHWEST IOWA WHERE STUBBORN WARM AIR ALOFT HANGS ON A
BIT LONGER. TROWALING IS NOT SIGNIFICANT WITH THIS SYSTEM...BUT
THIS FEATURE IS OVERCOME BY THE STRONG DYNAMICS PRESENT AND
INSTABILITY. THEREFORE WOULD NOT BE SURPRISED TO SEE SOME LIGHT
ACCUMULATING SNOW LINGER RIGHT INTO THURSDAY. STRONG WINDS WILL
MAKE THINGS EVEN MORE TREACHEROUS. AT ANY RATE THROUGHOUT OUR
ZONES IN SOUTH DAKOTA AND SOUTHWEST MINNESOTA...THIS COULD LIKELY
TURN OUT TO BE ONE OF THE MORE SIGNIFICANT WINTER STORMS WE HAVE
HAD IN QUITE SOME TIME WHEN ONE CONSIDERS SNOW POTENTIAL...SLEET
AND FREEZING RAIN AND WINDS.

FOR NOW...HAVE AROUND 16 INCHES OF SNOW FORECAST FOR OUR ZONES IN
CENTRAL SD LIKE AROUND CHAMBERLAIN AND HURON. GIVEN THE LATEST
DATA...WAS ALSO FORCED TO RAISE SNOW AMOUNTS FROM BROOKINGS TO
MARSHALL IN A RATHER BIG WAY DUE TO THE SNOW EXPECTED IN THESE
AREAS WEDNESDAY AND WEDNESDAY EVENING. ALSO RAISED SNOW AMOUNTS
SOMEWHAT FOR SIOUX FALLS AND SIOUX CITY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 637 AM CDT TUE APR 9 2013

WIDESPREAD CEILIGNS BLO 1K FEET AND VISIBILITIES BELOW 3SM IN SNOW
SLEET AND FREEZING RAIN THROUGH FORECAST PERIOD...WITH THE SNOW
MOSTLY NORTHWEST OF A DE SMET TO PICKSTOWN LINE...EXCEPT
PRECIPITATION AS RAIN AND THUNDERSTORMS FROM SUX TO MJQ AND
SOUTHEAST WHERE VISIBILITIES WILL BE MOSTLY 3-6SM.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 7 PM CDT THIS EVENING FOR SDZ069-
     070.

     WINTER STORM WARNING UNTIL 1 AM CDT THURSDAY FOR SDZ038>040-
     053>056-059>062-065>068.

     WINTER STORM WATCH FROM 7 PM CDT THIS EVENING THROUGH LATE
     WEDNESDAY NIGHT FOR SDZ069-070.

     WINTER STORM WARNING UNTIL 7 PM CDT WEDNESDAY FOR SDZ050-052-057-
     058-063-064.

MN...WINTER WEATHER ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ089.

     WINTER STORM WARNING UNTIL 1 AM CDT THURSDAY FOR MNZ098.

     WINTER STORM WATCH FROM 7 PM CDT THIS EVENING THROUGH LATE
     WEDNESDAY NIGHT FOR MNZ081-089.

     WINTER STORM WARNING UNTIL 1 PM CDT THURSDAY FOR MNZ071-072-080-
     097.

IA...WINTER STORM WARNING UNTIL 1 AM CDT THURSDAY FOR IAZ001.

NE...NONE.
&&

UPDATE...08
SHORT TERM...MJF
LONG TERM...MJF
AVIATION...
Hazardous weather outlook, Apr 9, 4:58 AM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
558 AM CDT TUE APR 09 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
558 AM CDT TUE APR 09 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
EMBEDDED THUNDERSTORMS IN RAINFALL WILL LIKELY OCCUR TODAY IN
NORTHWEST IOWA AND IMMEDIATE ADJACENT AREAS. STORMS ARE NOT
EXPECTED TO BE SEVERE.

WINTER WEATHER...
A MAJOR WINTER STORM WILL BEGIN TO TAKE SHAPE TODAY. A WINTRY MIX
OF SLEET AND FREEZING RAIN WILL OCCUR OVER MANY AREAS TODAY AND
TONIGHT. AN AREA OF CONCERN FOR SIGNIFICANT ICING OF AMOUNTS OF A
QUARTER OF AN INCH OR MORE IS ALONG AN AREA FROM NEAR
MITCHELL...TO SIOUX FALLS...BROOKINGS AND INTO THE NORTHERN
SECTIONS OF SOUTHWEST MINNESOTA. WITH WARMER
TEMPERATURES...LIGHTER AMOUNTS OF ICING WILL OCCUR FOR AREAS TO
THE EAST AND SOUTH. BUT RAINFALL IN THOSE AREAS WILL SLOWLY
CHANGE TO A WINTRY MIX EITHER LATE TODAY AND TONIGHT...SUCH AS IN
NORTHWEST IOWA. TO THE WEST...UP TO SIX INCHES OF SNOW WILL FALL
FROM HURON TO GREGORY SOUTH DAKOTA. LIGHTER SNOW AMOUNTS DUE TO
THE WINTRY MIX WILL OCCUR EASTWARD FROM THERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AS THE STORM SLOWLY MOVES EASTWARD WEDNESDAY THROUGH
THURSDAY...THE PRECIPITATION WILL BE EITHER SNOW...OR CHANGE TO
SNOW ON WEDNESDAY. VERY SIGNIFICANT AMOUNTS OF 10 TO 16 INCHES
ARE EXPECTED FROM EAST CENTRAL TO SOUTH CENTRAL SOUTH DAKOTA.
AMOUNTS WILL THEN TAPER OFF HEADING TO THE EAST. WIND SPEEDS WILL
ALSO AVERAGE 25 TO 35 MPH WHICH WILL CREATE WIDESPREAD BLOWING
SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 9, 7:52 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
852 AM CDT TUE APR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     SNOW             MITCHELL                43.73N 98.03W
04/09/2013  M1.2 INCH        DAVISON            SD   CO-OP OBSERVER

0830 AM     SNOW             1 WNW GREGORY           43.24N 99.43W
04/09/2013  E2.8 INCH        GREGORY            SD   CO-OP OBSERVER

            FREEZING RAIN/SLEET PRIOR TO SNOW. ICE ACCUMULATION
            MINOR.

0830 AM     SNOW             NE PLATTE               43.39N 98.84W
04/09/2013  E2.5 INCH        CHARLES MIX        SD   CO-OP OBSERVER

            PRECEDED BY MINOR ICING.

0830 AM     SNOW             13 WNW PLATTE           43.49N 99.06W
04/09/2013  E2.0 INCH        CHARLES MIX        SD   CO-OP OBSERVER

0830 AM     FREEZING RAIN    13 WNW PLATTE           43.49N 99.06W
04/09/2013  E0.20 INCH       CHARLES MIX        SD   TRAINED SPOTTER

0830 AM     SNOW             CHAMBERLAIN             43.81N 99.32W
04/09/2013  E5.0 INCH        BRULE              SD   LAW ENFORCEMENT

&&

MDB
Local storm report, Apr 9, 8:00 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 AM CDT TUE APR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     SNOW             PICKSTOWN               43.07N 98.53W
04/09/2013  M2.8 INCH        CHARLES MIX        SD   CO-OP OBSERVER

&&

MDB
Local storm report, Apr 9, 8:01 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
901 AM CDT TUE APR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             WESSINGTON SPRINGS      44.08N 98.57W
04/09/2013  E2.0 INCH        JERAULD            SD   EMERGENCY MNGR

&&

BT
Local storm report, Apr 9, 8:09 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
909 AM CDT TUE APR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 AM     SNOW             WOONSOCKET              44.05N 98.27W
04/09/2013  E4.0 INCH        SANBORN            SD   EMERGENCY MNGR

            ARTESIAN WITHOUT POWER. SOME ICE WITH SNOW. POOR
            VISIBILITY.

&&

BT
Local storm report, Apr 9, 8:41 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
941 AM CDT TUE APR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     ICE STORM        4 S SIOUX FALLS         43.49N 96.73W
04/09/2013                   LINCOLN            SD   NWS EMPLOYEE

            1 INCH ICE ACCUMULATION PRODUCING TREE DAMAGE.

&&

MDB
Local storm report, Apr 9, 8:44 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
944 AM CDT TUE APR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     ICE STORM        4 SE SIOUX FALLS        43.50N 96.67W
04/09/2013                   MINNEHAHA          SD   NWS EMPLOYEE

            1 INCH ICE ACCUMULATION PRODUCING TREE DAMAGE.

&&

MDB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 4 winter weather. Local standard time, as filed.

Winter Storm, Lyon

When
April 9, 9:00 AM CST to April 11, 6:00 AM CST
Where
Lyon forecast zone
Property damage
$5.0 million
Reported by
Law Enforcement
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

An extended period of precipitation began with freezing rain quickly producing heavy ice accumulations, ranging up to between a quarter and half inch. The precipitation then changed to sleet and then snow, with sleet and snow accumulations reaching 6 inches at Rock Rapids. Many branches, limbs, whole trees, and power lines were downed by the weight of ice and accompanying wind. Both urban areas and rural electric cooperatives suffered major power line damage. Trees and tree debris blocked many roads, and damaged several vehicles and homes. Major power outages were reported, affecting thousands of people. The winter precipitation made travel impossible in many areas, resulting in schools and businesses being forced to close.

Winter Storm, Osceola

When
April 9, 5:00 PM CST to April 11, 6:00 AM CST
Where
Osceola forecast zone
Property damage
$10 million
Reported by
Emergency Manager
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

An extended period of precipitation began with freezing rain quickly producing heavy ice accumulations, ranging up to between a quarter and half inch. The precipitation then changed to sleet and then snow, with sleet and snow accumulations reaching 6 inches near Sibley. Many branches, limbs, whole trees, and power lines were downed by the weight of ice and accompanying wind. Both urban areas and rural electric cooperatives suffered major power line damage. Trees and tree debris blocked many roads, and damaged several vehicles and homes. Major power outages were reported, affecting thousands of people. The winter precipitation made travel impossible in many areas, resulting in schools and businesses being forced to close.

Winter Storm, Dickinson

When
April 9, 5:00 PM CST to April 11, 6:00 AM CST
Where
Dickinson forecast zone
Property damage
$10 million
Reported by
Emergency Manager
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

An extended period of precipitation began with freezing rain quickly producing heavy ice accumulations, ranging up to between a quarter and half inch. The precipitation then changed to sleet and then snow, with sleet and snow accumulations reaching 3 to 6 inches. Many branches, limbs, whole trees, and power lines were downed by the weight of ice and accompanying wind. Both urban areas and rural electric cooperatives suffered major power line damage. Trees and tree debris blocked many roads, and damaged several vehicles and homes. Major power outages were reported, affecting thousands of people. The winter precipitation made travel impossible in many areas, resulting in schools and businesses being forced to close.

Winter Storm, Sioux

When
April 9, 5:00 PM CST to April 11, 6:00 AM CST
Where
Sioux forecast zone
Property damage
$10 million
Reported by
Emergency Manager
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

An extended period of precipitation began with freezing rain quickly producing heavy ice accumulations, ranging up to between a quarter and half inch. The precipitation then changed to sleet and then snow, with sleet and snow accumulations reaching 5 inches at Rock Valley. Many branches, limbs, whole trees, and power lines were downed by the weight of ice and accompanying wind, especially over the northern part of the county. Both urban areas and rural electric cooperatives suffered major power line damage. Trees and tree debris blocked many roads, and damaged several vehicles and homes. Major power outages were reported, affecting thousands of people. The winter precipitation made travel impossible in many areas, resulting in schools and businesses being forced to close.

Winter Storm, O'Brien

When
April 9, 5:00 PM CST to April 11, 6:00 AM CST
Where
O'Brien forecast zone
Property damage
$10 million
Reported by
Emergency Manager
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

An extended period of precipitation began with freezing rain quickly producing heavy ice accumulations, ranging up to between a quarter and half inch. The precipitation then changed to sleet and then snow, with sleet and snow accumulations reaching 3 to 6 inches. Many branches, limbs, whole trees, and power lines were downed by the weight of ice and accompanying wind, especially over the northern part of the county. Both urban areas and rural electric cooperatives suffered major power line damage. Trees and tree debris blocked many roads, and damaged several vehicles and homes. Major power outages were reported, affecting thousands of people. The winter precipitation made travel impossible in many areas, resulting in schools and businesses being forced to close.

Winter Storm, Plymouth

When
April 9, 5:00 PM CST to April 11, 6:00 AM CST
Where
Plymouth forecast zone
Reported by
Law Enforcement
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

An extended period of precipitation began with freezing rain and freezing drizzle producing light ice accumulations, then changing to sleet and then snow, with sleet and snow accumulations reaching 2 to 4 inches. The winter precipitation made travel very difficult, resulting in schools and businesses being forced to close.

Winter Weather, Woodbury

When
April 9, 6:00 PM CST to April 11, 6:00 AM CST
Where
Woodbury forecast zone
Reported by
Official NWS Observations
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Periods of light rain and drizzle changed to freezing rain and freezing drizzle, producing light icing. The precipitation then changed to snow and sleet, with an accumulation of 3.5 inches at Sioux City. The winter made travel hazardous and closed or delayed some schools.

Winter Weather, Ida

When
April 9, 6:00 PM CST to April 11, 6:00 AM CST
Where
Ida forecast zone
Reported by
Official NWS Observations
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Periods of light rain and drizzle changed to freezing rain and freezing drizzle, producing light icing. The precipitation then changed to snow and sleet, with an accumulation of 1 to 3 inches. The winter made travel hazardous.

Winter Weather, Cherokee

When
April 9, 6:00 PM CST to April 11, 6:00 AM CST
Where
Cherokee forecast zone
Reported by
Official NWS Observations
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Periods of light rain and drizzle changed to freezing rain and freezing drizzle, producing light icing. The precipitation then changed to snow and sleet, with an accumulation of 2 inches at Cherokee. The winter made travel hazardous and closed or delayed some schools.

Winter Weather, Buena Vista

When
April 9, 6:00 PM CST to April 11, 6:00 AM CST
Where
Buena Vista forecast zone
Reported by
Official NWS Observations
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Periods of light rain and drizzle changed to freezing rain and freezing drizzle, producing light icing. The precipitation then changed to snow and sleet, with an accumulation of 1 to 3 inches. The winter made travel hazardous.

Winter Storm, Clay

When
April 10, 5:00 AM CST to April 11, 8:00 AM CST
Where
Clay forecast zone
Property damage
$10 million
Reported by
Emergency Manager
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

A period of precipitation began with freezing rain quickly producing heavy ice accumulations, ranging up to between a quarter and half inch. The precipitation then changed to sleet and then snow, with sleet and snow accumulations reaching 2 to 4 inches. Many branches, limbs, whole trees, and power lines were downed by the weight of ice and accompanying wind, especially over the northern part of the county. Both urban areas and rural electric cooperatives suffered major power line damage. Trees and tree debris blocked many roads, and damaged several vehicles and homes. Major power outages were reported, affecting thousands of people. The winter precipitation made travel impossible in many areas, resulting in schools and businesses being forced to close.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448266, 448267, 448268, 448269, 448270, 448271, 449296, 449298, 449300, 449304, 449310.